Alert archive / Idaho / Wind Advisories in 2016

Wind Advisory 18, NWS Boise, ID

November 27, 20166 counties in Idaho

NWS Boise, ID issued this wind advisory at Nov 27, 2016, 1:56 PM MST for 6 counties in Idaho. It took effect at Nov 28, 2016, 8:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2016, 1:56 PM MST (20:56 UTC)
In effect from
Nov 28, 2016, 8:00 AM MST
Expired
Nov 28, 2016, 5:00 PM MST
In force
9 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Elmore County, ID, Gooding County, ID, Jerome County, ID, Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 102 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS75 KBOI 272056
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
156 PM MST SUN NOV 27 2016

...VERY WINDY ACROSS SECTIONS OF SOUTHWEST IDAHO...

.A STRONG STORM SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST
TONIGHT AND MOVE SOUTHEAST OVER THE FORECAST AREA MONDAY. WINDS
WILL BE ON THE INCREASE TONIGHT AHEAD OF THIS SYSTEM, WITH THE
STRONGEST WINDS MONDAY AFTERNOON BEHIND A COLD FRONT.

IDZ014>016-030-280500-
/O.NEW.KBOI.WI.Y.0018.161128T1800Z-161129T0000Z/
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
156 PM MST SUN NOV 27 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 5 PM MST MONDAY. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO 45 MPH

* IMPACTS...TRAVEL HAZARD FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
623 
WWUS75 KBOI 280350
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
850 PM MST SUN NOV 27 2016

...VERY WINDY ACROSS SECTIONS OF SOUTHWEST IDAHO MONDAY...

.A STRONG STORM SYSTEM HAS BEGUN TO MOVE INTO OVER THE PACIFIC
NORTHWEST AND WILL CONTINUE TO MOVE SOUTHEAST OVER THE FORECAST
AREA THROUGH MONDAY. WINDS WILL BE ON THE INCREASE AHEAD OF THIS
SYSTEM... WITH THE STRONGEST WINDS MONDAY AFTERNOON BEHIND A COLD
FRONT.

IDZ014>016-030-281300-
/O.CON.KBOI.WI.Y.0018.161128T1800Z-161129T0000Z/
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
850 PM MST SUN NOV 27 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM MST
MONDAY...

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO 45 MPH

* IMPACTS...TRAVEL HAZARD FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
682 
WWUS75 KBOI 281154
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
454 AM MST MON NOV 28 2016

...VERY WINDY ACROSS PORTIONS OF SOUTHWEST IDAHO TODAY...

.A COLD FRONT WILL MOVE THROUGH SOUTHWEST IDAHO THIS
MORNING...FOLLOWED BY STRONG WINDS ACROSS PORTIONS OF SOUTHWEST
IDAHO. THE STRONGEST WINDS WILL OCCUR THIS AFTERNOON. THE WINDS
WILL DIMINISH THIS EVENING.

IDZ014>016-030-282230-
/O.EXT.KBOI.WI.Y.0018.161128T1500Z-161129T0000Z/
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
454 AM MST MON NOV 28 2016

...WIND ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* WINDS...WEST 30 TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...TRAVEL HAZARD FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
942 
WWUS75 KBOI 282149
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
249 PM MST MON NOV 28 2016

...VERY WINDY ACROSS PORTIONS OF SOUTHWEST IDAHO THIS AFTERNOON...

IDZ014>016-030-290000-
/O.CON.KBOI.WI.Y.0018.000000T0000Z-161129T0000Z/
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
249 PM MST MON NOV 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WINDS...WEST 30 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...TRAVEL HAZARD FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
944 
WWUS75 KBOI 282335
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
435 PM MST MON NOV 28 2016

IDZ014>016-030-290045-
/O.EXP.KBOI.WI.Y.0018.000000T0000Z-161129T0000Z/
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
435 PM MST MON NOV 28 2016

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

AS OF 430 PM MST WINDS WERE GENERALLY BELOW ADVISORY LEVELS AND
WILL CONTINUE TO SLOWLY DECREASE THROUGH THE EVENING. WINDS WILL
BE LIGHTER TUESDAY.
$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Nov 27, 9:31 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Nov 27, 9:31 AM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Boise ID
931 AM MST Sun Nov 27 2016

.DISCUSSION...Upper level trough axis over Idaho this morning will
continue to shift east today. The cold front associated with the
upper level trough has moved east of the forecast area with
precipitation decreasing from northwest to southeast. Enough
moisture in the northwesterly flow that will develop over the area
today for widely scattered showers over higher terrain. Current
forecast on track so no updates expected.

A potent upper level trough is still on track to move over the
forecast area late tonight and Monday for increasing winds and
showers. Would like to get a better look at all of the 12Z model
runs, but if any advisories are needed will issue with the
afternoon forecast.

&&

.AVIATION...Isolated MVFR mtn showers through 00Z. Snow levels 3-
4.5kft MSL. Sfc wind W-NW 10-20 kts, except 20-25 kts near KJER/KTWF
with gusts near 30 kts. Winds aloft at 10kft MSL SW 20-30 kts.
Rain/snow increases late tonight/Monday. Rain/snow mix possible in
lower valleys, but no accumulation at KBOI/KEUL. Cold front passes
early Monday bringing W-NW winds gusting 25-40 kts til 00Z Tue.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Monday...Upper trough and cold front
will move through SE Oregon and SW Idaho today. Bulk of the shower
activity will shift to the south in Nevada per latest model runs
and trends. Therefore, the forecast will be adjusted accordingly
with only scattered showers expected in the higher terrain and
isolated showers expected in the valleys. The showers will
decrease in the afternoon as the upper trough and front move
rapidly to our east. Snow levels will be around 3500 feet, with
light snowfall accumulations of less than an inch. West-northwest
winds of 15-25 mph will develop by early afternoon - strongest in
the Western Magic Valley with gusts to 35 mph.

A second and more potent upper trough and front will move through
the region late tonight through Monday. Widespread precipitation
will overspread the area tonight with showers expected through
Monday afternoon. Snow levels will range from 3000-4000 feet.
Snowfall totals will range from 1-3 inches in the valleys above
3500 feet, and 3-6 inches in the mountains. Winds will increase
tonight - becoming windy for much of the area. Very windy
conditions are possible in portions of SW Idaho - essentially areas
to the south and east of Boise where winds could exceed advisory
levels. Also, there may be enough snow especially combined with
the wind for a Winter Weather Advisory for areas near the ID/NV
border from late tonight through Monday.

LONG TERM...Monday night through Sunday...Cool northwesterly
flow will dominate much of the extended period. Dry conditions
expected through early Wednesday with an upper level ridge over
the region. A weak shortwave trough moving through the flow will
bring chance pops to the forecast area on Wednesday. Models differ
on how the pattern evolves with the trough into the weekend. This
trough is rather weak with limited moisture as it shifts across
the region Wednesday with the best chance for precipitation with
the cold frontal passage. Precipitation will be all snow down to
the valley floors but warm surface temperatures will keep snow
from accumulating in the valleys. Lingering showers and north-
northeasterly flow will keep temperatures below normal through
Thursday. Friday through Saturday, an upper level ridge will move
over the region for a return to dry conditions. This could produce
an inversion keeping the valleys a few degrees below normal but it
will be short-live and another Pacific trough moves over the
Pacific Northwest late Sunday.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...JA
AVIATION.....SP
PREV SHORT TERM...BW
PREV LONG TERM....JS

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 1:56 PM MSTWinter Weather AdvisoryBOIOwyhee, Twin Falls20 hr

Nearby

Wind Advisories in Idaho, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.